Uncontrolled Seizures

  1. Just wondering if anyone has experience with hospice patients having uncontrolled seizures. Case Scenario: Pediatric patient - 13yrs. with hx of seizures since age 4. Allergic reactions to most anticonvulsants - Dilantin causes Steven's Johnson syndrome and flares comorbid lupus condition. Ativan and Keppra ineffective ( even at Keppra dose of 5000 mg /day. ) Currently on Versed 10 mg per buccal space with one repeat dose if no improvement and if still no improvement - can give Diastat 15 mg per rectum x 2. None of these are controlling seizures. Today Pt had 10 - 15 grand mals with 40 - 50 petit mals. MD says only other option is hospital admission to ICU with Versed drip, but family has spent most of their life in the hospital and doesn't want this. None of our options are good - increasing doses of Versed and Valium leading to respiratory depression and possibly death or having family watch patient seize uncontrollably. HELP!
    •  
  2. 7 Comments

  3. by   humglum
    Palliative or respite sedation? You could do the same thing with midazolam at home or in an inpatient hospice facility with a subcutaneous infusion. If she is truly a hospice patient, comfort is far more important than the risk of respiratory depression.
  4. by   leslie :-D
    i've done the versed/valium route, and yes, it did hasten pt's death.
    but it also brought immeasurable relief and comfort.
    sometimes we walk a very delicate line but ultimately, our priorities need to focus on the abatement of suffering.
    with peace.

    leslie

    eta: paraldehyde would probably work but allergic reactions are a potential se. it's often used as a last resort.
    Last edit by leslie :-D on Oct 10, '06
  5. by   doodlemom
    I agree with Leslie and Charmcity. You do not have to place a pt in ICU for a versed or valium drip. What does your medical director say?
  6. by   SCgirl1962
    Thanks for the input. We went up on the doses of Versed and Valium and this has helped so far. Unfortunately, this patient doesn't have any IV access - both the port and PICC lines clotted repeated prior to our getting her on the program. I personally agree with keeping the patient comfortable even if it hastens death - the principle of double effect, but had to present the options to the parents and let them decide. This is a very hard case - a peds patient and difficult to manage symptoms.
  7. by   humglum
    She doesn't need venous access. I can't tell you how many Versed infusions I've maintained with a subcutaneous line. It's the method of choice for most hospices these days.
  8. by   jerseyRN
    Versed and Valium drip at home? That would be a hard sell where I work. We generally only do morphine, dilaudid, maybe methadone drips at home.
  9. by   doodlemom
    Quote from jerseyRN
    Versed and Valium drip at home? That would be a hard sell where I work. We generally only do morphine, dilaudid, maybe methadone drips at home.
    I've not used versed but I have used valium or ativan drips

Must Read Topics


close